September 2017, 7(3): 347-367. doi: 10.3934/mcrf.2017012

Quantification of the unique continuation property for the heat equation

Laboratoire POEMS, Ensta ParisTech, 828 Boulevard des Maréchaux, 91120 Palaiseau, France

Received  April 2016 Revised  November 2016 Published  July 2017

In this paper we prove a logarithmic stability estimate in the whole domain for the solution to the heat equation with a source term and lateral Cauchy data. We also prove its optimality up to the exponent of the logarithm and show an application to the identification of the initial condition and to the convergence rate of the quasi-reversibility method.

Citation: Laurent Bourgeois. Quantification of the unique continuation property for the heat equation. Mathematical Control & Related Fields, 2017, 7 (3) : 347-367. doi: 10.3934/mcrf.2017012
References:
[1]

G. Alessandrini, L. Rondi, E. Rosset and S. Vessella, The stability for the Cauchy problem for elliptic equations, Inverse Problems, 25 (2009), 123004.

[2]

E. BécacheL. BourgeoisJ. Dardé and L. Franceschini, Application of mixed formulations of quasi-reversibility to solve ill-posed problems for heat and wave equations: The 1D case, Inverse Problems and Imaging, 9 (2015), 971-1002. doi: 10.3934/ipi.2015.9.971.

[3]

M. Boulakia, Quantification of the unique continuation property for the nonstationary Stokes problem, Mathematical Control and Related Fields, 6 (2016), 27-52. doi: 10.3934/mcrf.2016.6.27.

[4]

L. Bourgeois, About stability and regularization of ill-posed elliptic Cauchy problems: The case of $C^{1, 1}$, M2AN Math. Model. Numer. Anal., 44 (2010), 715-735. doi: 10.1051/m2an/2010016.

[5]

L. Bourgeois and J. Dardé, About stability and regularization of ill-posed elliptic Cauchy problems: the case of Lipschitz domains, Applicable Analysis, 89 (2010), 1745-1768. doi: 10.1080/00036810903393809.

[6]

L. Bourgeois and J. Dardé, The "exterior approach" applied to the inverse obstacle problem for the heat equation, preprint, https://arxiv.org/abs/1609.05682.

[7]

E. Fernández-Cara and S. Guerrero, Global Carleman inequalities for parabolic systems and applications to controllability, SIAM J. Control Optim., 45 (2006), 1399-1446. doi: 10.1137/S0363012904439696.

[8]

A. V. Fursikov and O. Y. Imanuvilov, Controllability of Evolution Equations, Seoul National University, Seoul, 1996.

[9]

D. Gilbarg and N. S. Trudinger, Elliptic Partial Differential Equations of Second Order, Springer-Verlag, Berlin-New York, 1977.

[10]

P. Grisvard, Elliptic Problems in Nonsmooth Domains, Pitman (Advanced Publishing Program), Boston, MA, 1985.

[11]

L. Hörmander, Linear Partial Differential Operators, Fourth Printing, Springer-Verlag, 1976.

[12]

V. Isakov, Inverse Problems for Partial Differential Equations, Second Edition, Springer, New York, 2006.

[13]

M. V. Klibanov, Estimates of initial conditions of parabolic equations and inequalities via lateral Cauchy data, Inverse Problems, 22 (2006), 495-514. doi: 10.1088/0266-5611/22/2/007.

[14]

M. V. Klibanov and A. Timonov, Carleman Estimates for Coefficient Inverse Problems and Numerical Applications, VSP, Utrecht, 2004. doi: 10.1515/9783110915549.

[15]

R. Lattés and J. -L. Lions, Méthode de Quasi-réversibilité et Applications, Dunod, Paris, 1967.

[16]

M. M. Lavrentiev, V. G. Romanov and S. P. Shishatskii, Ill-posed Problems of Mathematical Physics and Analysis, American Mathematical Society, Providence, RI, 1986.

[17]

J. -L. Lions and E. Magenes, Problémes aux Limites Non Homogénes et Applications, Vol. 1, Dunod, Paris, 1968.

[18]

J. -L. Lions and E. Magenes, Problémes aux Limites Non Homogénes et Applications, Vol. 2, Dunod, Paris, 1968.

[19]

K.-D. Phung, Remarques sur l'observabilité pour l'équation de Laplace, ESAIM Control Optim. Calc. Var., 9 (2003), 621-635. doi: 10.1051/cocv:2003030.

[20]

J. Le Rousseau and G. Lebeau, On Carleman estimates for elliptic and parabolic operators. Applications to unique continuation and control of parabolic equations, ESAIM Control Optim. Calc. Var., 18 (2012), 712-747. doi: 10.1051/cocv/2011168.

[21]

T. Takeuchi and M. Yamamoto, Tikhonov regularization by a reproducing kernel Hilbert space for the Cauchy problem for an elliptic equation, SIAM J. Sci. Comput., 31 (2008), 112-142. doi: 10.1137/070684793.

[22]

M. Tucsnak and G. Weiss, Observation and Control for Operator Semigroups Birkhäuser Verlag, Basel, 2009. doi: 10.1007/978-3-7643-8994-9.

[23]

S. Vessella, Quantitative estimates of unique continuation for parabolic equations, determination of unknown time-varying boundaries and optimal stability estimates Inverse Problems, 24 (2008), 023001, 81pp. doi: 10.1088/0266-5611/24/2/023001.

[24]

M. Yamamoto, Carleman estimates for parabolic equations and applications Inverse Problems, 25 (2009), 123013, 75pp. doi: 10.1088/0266-5611/25/12/123013.

show all references

References:
[1]

G. Alessandrini, L. Rondi, E. Rosset and S. Vessella, The stability for the Cauchy problem for elliptic equations, Inverse Problems, 25 (2009), 123004.

[2]

E. BécacheL. BourgeoisJ. Dardé and L. Franceschini, Application of mixed formulations of quasi-reversibility to solve ill-posed problems for heat and wave equations: The 1D case, Inverse Problems and Imaging, 9 (2015), 971-1002. doi: 10.3934/ipi.2015.9.971.

[3]

M. Boulakia, Quantification of the unique continuation property for the nonstationary Stokes problem, Mathematical Control and Related Fields, 6 (2016), 27-52. doi: 10.3934/mcrf.2016.6.27.

[4]

L. Bourgeois, About stability and regularization of ill-posed elliptic Cauchy problems: The case of $C^{1, 1}$, M2AN Math. Model. Numer. Anal., 44 (2010), 715-735. doi: 10.1051/m2an/2010016.

[5]

L. Bourgeois and J. Dardé, About stability and regularization of ill-posed elliptic Cauchy problems: the case of Lipschitz domains, Applicable Analysis, 89 (2010), 1745-1768. doi: 10.1080/00036810903393809.

[6]

L. Bourgeois and J. Dardé, The "exterior approach" applied to the inverse obstacle problem for the heat equation, preprint, https://arxiv.org/abs/1609.05682.

[7]

E. Fernández-Cara and S. Guerrero, Global Carleman inequalities for parabolic systems and applications to controllability, SIAM J. Control Optim., 45 (2006), 1399-1446. doi: 10.1137/S0363012904439696.

[8]

A. V. Fursikov and O. Y. Imanuvilov, Controllability of Evolution Equations, Seoul National University, Seoul, 1996.

[9]

D. Gilbarg and N. S. Trudinger, Elliptic Partial Differential Equations of Second Order, Springer-Verlag, Berlin-New York, 1977.

[10]

P. Grisvard, Elliptic Problems in Nonsmooth Domains, Pitman (Advanced Publishing Program), Boston, MA, 1985.

[11]

L. Hörmander, Linear Partial Differential Operators, Fourth Printing, Springer-Verlag, 1976.

[12]

V. Isakov, Inverse Problems for Partial Differential Equations, Second Edition, Springer, New York, 2006.

[13]

M. V. Klibanov, Estimates of initial conditions of parabolic equations and inequalities via lateral Cauchy data, Inverse Problems, 22 (2006), 495-514. doi: 10.1088/0266-5611/22/2/007.

[14]

M. V. Klibanov and A. Timonov, Carleman Estimates for Coefficient Inverse Problems and Numerical Applications, VSP, Utrecht, 2004. doi: 10.1515/9783110915549.

[15]

R. Lattés and J. -L. Lions, Méthode de Quasi-réversibilité et Applications, Dunod, Paris, 1967.

[16]

M. M. Lavrentiev, V. G. Romanov and S. P. Shishatskii, Ill-posed Problems of Mathematical Physics and Analysis, American Mathematical Society, Providence, RI, 1986.

[17]

J. -L. Lions and E. Magenes, Problémes aux Limites Non Homogénes et Applications, Vol. 1, Dunod, Paris, 1968.

[18]

J. -L. Lions and E. Magenes, Problémes aux Limites Non Homogénes et Applications, Vol. 2, Dunod, Paris, 1968.

[19]

K.-D. Phung, Remarques sur l'observabilité pour l'équation de Laplace, ESAIM Control Optim. Calc. Var., 9 (2003), 621-635. doi: 10.1051/cocv:2003030.

[20]

J. Le Rousseau and G. Lebeau, On Carleman estimates for elliptic and parabolic operators. Applications to unique continuation and control of parabolic equations, ESAIM Control Optim. Calc. Var., 18 (2012), 712-747. doi: 10.1051/cocv/2011168.

[21]

T. Takeuchi and M. Yamamoto, Tikhonov regularization by a reproducing kernel Hilbert space for the Cauchy problem for an elliptic equation, SIAM J. Sci. Comput., 31 (2008), 112-142. doi: 10.1137/070684793.

[22]

M. Tucsnak and G. Weiss, Observation and Control for Operator Semigroups Birkhäuser Verlag, Basel, 2009. doi: 10.1007/978-3-7643-8994-9.

[23]

S. Vessella, Quantitative estimates of unique continuation for parabolic equations, determination of unknown time-varying boundaries and optimal stability estimates Inverse Problems, 24 (2008), 023001, 81pp. doi: 10.1088/0266-5611/24/2/023001.

[24]

M. Yamamoto, Carleman estimates for parabolic equations and applications Inverse Problems, 25 (2009), 123013, 75pp. doi: 10.1088/0266-5611/25/12/123013.

[1]

Peng Gao. Global Carleman estimate for the Kawahara equation and its applications. Communications on Pure & Applied Analysis, 2018, 17 (5) : 1853-1874. doi: 10.3934/cpaa.2018088

[2]

Aymen Jbalia. On a logarithmic stability estimate for an inverse heat conduction problem. Mathematical Control & Related Fields, 2018, 8 (0) : 1-11. doi: 10.3934/mcrf.2019014

[3]

Shumin Li, Masahiro Yamamoto, Bernadette Miara. A Carleman estimate for the linear shallow shell equation and an inverse source problem. Discrete & Continuous Dynamical Systems - A, 2009, 23 (1&2) : 367-380. doi: 10.3934/dcds.2009.23.367

[4]

Lucie Baudouin, Emmanuelle Crépeau, Julie Valein. Global Carleman estimate on a network for the wave equation and application to an inverse problem. Mathematical Control & Related Fields, 2011, 1 (3) : 307-330. doi: 10.3934/mcrf.2011.1.307

[5]

Chunpeng Wang, Yanan Zhou, Runmei Du, Qiang Liu. Carleman estimate for solutions to a degenerate convection-diffusion equation. Discrete & Continuous Dynamical Systems - B, 2018, 23 (10) : 4207-4222. doi: 10.3934/dcdsb.2018133

[6]

John Sylvester. An estimate for the free Helmholtz equation that scales. Inverse Problems & Imaging, 2009, 3 (2) : 333-351. doi: 10.3934/ipi.2009.3.333

[7]

Atsushi Kawamoto. Hölder stability estimate in an inverse source problem for a first and half order time fractional diffusion equation. Inverse Problems & Imaging, 2018, 12 (2) : 315-330. doi: 10.3934/ipi.2018014

[8]

Neal Bez, Chris Jeavons. A sharp Sobolev-Strichartz estimate for the wave equation. Electronic Research Announcements, 2015, 22: 46-54. doi: 10.3934/era.2015.22.46

[9]

Li Liang. Increasing stability for the inverse problem of the Schrödinger equation with the partial Cauchy data. Inverse Problems & Imaging, 2015, 9 (2) : 469-478. doi: 10.3934/ipi.2015.9.469

[10]

Emine Kaya, Eugenio Aulisa, Akif Ibragimov, Padmanabhan Seshaiyer. A stability estimate for fluid structure interaction problem with non-linear beam. Conference Publications, 2009, 2009 (Special) : 424-432. doi: 10.3934/proc.2009.2009.424

[11]

Fabrice Planchon, John G. Stalker, A. Shadi Tahvildar-Zadeh. Dispersive estimate for the wave equation with the inverse-square potential. Discrete & Continuous Dynamical Systems - A, 2003, 9 (6) : 1387-1400. doi: 10.3934/dcds.2003.9.1387

[12]

Boris P. Belinskiy, Peter Caithamer. Energy estimate for the wave equation driven by a fractional Gaussian noise. Conference Publications, 2007, 2007 (Special) : 92-101. doi: 10.3934/proc.2007.2007.92

[13]

Hideo Kubo. On the pointwise decay estimate for the wave equation with compactly supported forcing term. Communications on Pure & Applied Analysis, 2015, 14 (4) : 1469-1480. doi: 10.3934/cpaa.2015.14.1469

[14]

Wen-ming He, Jun-zhi Cui. The estimate of the multi-scale homogenization method for Green's function on Sobolev space $W^{1,q}(\Omega)$. Communications on Pure & Applied Analysis, 2012, 11 (2) : 501-516. doi: 10.3934/cpaa.2012.11.501

[15]

Wenxiong Chen, Congming Li. A priori estimate for the Nirenberg problem. Discrete & Continuous Dynamical Systems - S, 2008, 1 (2) : 225-233. doi: 10.3934/dcdss.2008.1.225

[16]

Abdelhakim Belghazi, Ferroudja Smadhi, Nawel Zaidi, Ouahiba Zair. Carleman inequalities for the two-dimensional heat equation in singular domains. Mathematical Control & Related Fields, 2012, 2 (4) : 331-359. doi: 10.3934/mcrf.2012.2.331

[17]

Arturo de Pablo, Guillermo Reyes, Ariel Sánchez. The Cauchy problem for a nonhomogeneous heat equation with reaction. Discrete & Continuous Dynamical Systems - A, 2013, 33 (2) : 643-662. doi: 10.3934/dcds.2013.33.643

[18]

L.R. Ritter, Akif Ibragimov, Jay R. Walton, Catherine J. McNeal. Stability analysis using an energy estimate approach of a reaction-diffusion model of atherogenesis. Conference Publications, 2009, 2009 (Special) : 630-639. doi: 10.3934/proc.2009.2009.630

[19]

Hongjie Dong, Dapeng Du. Global well-posedness and a decay estimate for the critical dissipative quasi-geostrophic equation in the whole space. Discrete & Continuous Dynamical Systems - A, 2008, 21 (4) : 1095-1101. doi: 10.3934/dcds.2008.21.1095

[20]

Dan Mangoubi. A gradient estimate for harmonic functions sharing the same zeros. Electronic Research Announcements, 2014, 21: 62-71. doi: 10.3934/era.2014.21.62

2017 Impact Factor: 0.631

Metrics

  • PDF downloads (8)
  • HTML views (9)
  • Cited by (0)

Other articles
by authors

[Back to Top]